Nebraska, 2011

Lightning Strikes in Nebraska, August 23, 2011

August 23, 2011 · NWS LBF · 2 events in 1 county or zone

Thunderstorms moved across northern Nebraska during the late morning and early afternoon hours on August 23rd. Lightning from these thunderstorms was the cause of two fires in the Bassett area (Rock County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250
Crop damage
$800
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms moved across northern Nebraska during the late morning and early afternoon hours on August 23rd. Lightning from these thunderstorms was the cause of two fires in the Bassett area (Rock County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 23, 2:50 AM CST, 8 hours 35 minutes earlier.

Area forecast discussion, Aug 23, 2:50 AM CST, 8 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
350 AM CDT TUE AUG 23 2011

.SYNOPSIS...
23.00Z H5 HAND ANALYSIS SUGGESTS A SIMILAR STORY AS DAYS PAST.  A
SOMEWHAT FLATTENED BUT LARGE RIDGE OF HIGH PRESSURE ENCOMPASSES MUCH
OF THE SOUTHERN AND CENTRAL UNITED STATES...WHILE A LONGWAVE TROUGH
REMAINS FROM NEW ENGLAND NORTHWEST INTO HUDSON BAY. MOST OF THE
CONUS IS VOID OF ANY SIGNIFICANT HEIGHT FALLS/RISES...WITH THE
EXCEPTION OF UPPER NEW ENGLAND WHERE HEIGHT FALLS ON THE ORDER OF
60M WERE NOTED ON THE LEADING EDGE OF THE TROUGH.  WATER VAPOR
IMAGERY DISPLAYS A WELL DEFINED SHORTWAVE RIDING THROUGH
WESTERN/CENTRAL NORTH DAKOTA AND A STEADY TAP OF MOISTURE OVER THE
SOUTHERN ROCKIES.  AT THE SURFACE...A DRY LINE EVIDENT NOT ONLY FROM
METARS...BUT ALSO ON THE KLNX RADAR BISECTS THE CWA FROM AINSWORTH
SOUTHWEST INTO DEUEL COUNTY.  CONVECTION HAS STRUGGLED TO FORM ALONG
THIS BOUNDARY...AS A PRETTY SUBSTANTIAL CAP NOTED FROM BUFFER
SOUNDINGS CONTINUES TO DEEPEN.

&&

.DISCUSSION...
MAIN FORECAST CONCERNS REVOLVE AROUND TEMPERATURES TODAY AND
TOMORROW...THEN SLIGHT CHANCE POPS IN STORE FOR LATE IN THE WEEK.

TODAY AND TONIGHT...TEMPERATURES WILL QUICKLY WARM ACROSS THE
FORECAST AREA WITH WIDESPREAD CENTURY MARK READINGS EXPECTED.  MODEL
SOLUTIONS INDICATE A STRONG EASTWARD SURGE OF DRY AIR THROUGH MUCH
OF THE CWA BY LATE AFTERNOON.  WHILE THIS DRY PUSH WILL HELP WARM
SURFACE TEMPERATURES CONSIDERABLY...APPARENT T/S WILL SUFFER.
DEBATED THE NEED FOR A HEAT ADVISORY FOR LOCATIONS EAST OF A
MOOREFIELD TO BROKEN BOW TO ONEILL LINE...BUT DECIDED AGAINST IT.
GIVEN THAT APPARENT T/S ARE ONLY EXPECTED TO ECLIPSE HEAT ADVISORY
CRITERIA FOR A FEW SHORT HOURS...THE AREAL COVERAGE WILL BE LIMITED
DUE TO THE DRY PUSH...AND THE FACT THAT THIS IS A ONE DAY EVENT...A
HEAT ADVISORY WAS DEEMED UNNECESSARY. THE PUSH OF DRIER AIR HOWEVER
WILL USHER IN HIGHER FIRE DANGER ACROSS MUCH OF THE SAND HILLS AND
POINTS WEST.  WITH THE UNUSUALLY WARM TEMPERATURES THIS
AFTERNOON...CORRESPONDING RH VALUES ARE EXPECTED TO LOWER BELOW RED
FLAG CRITERIA LEVELS...WITH SUB MID TEEN READINGS OVER MUCH OF
WESTERN SHERIDAN...GARDEN AND DEUEL COUNTIES.  WIND SPEEDS WILL
FLIRT WITH WITH CRITERIA LEVELS OVER THE SAME AREA AS WELL...HOWEVER
A RED FLAG WARNING WILL NOT BE NEEDED.  CALLS TO AREA FMO/S REVEAL
THAT FUELS REMAIN GREEN...UNDOUBTEDLY FROM THE SPORADIC CONVECTIVE
STORMS OVER THE PAST WEEK...AND THE FACT THAT TD/S RECENTLY HAVE
BEEN ABOVE AVERAGE.

A WEAK COLD FRONT WILL DROP INTO THE REGION LATE TONIGHT AND SHOULD
BE ALONG THE I80 CORRIDOR BY 06Z.  THE FRONT IS EXPECTED TO BE
DRY...BUT CAN/T EXACTLY RULE OUT A STRAY THUNDERSTORM AS THE NAM AND
LESSER EXTENT THE GFS WOULD SUGGEST A STORM.  SO WILL KEEP THE 15
PERCENT ISOLATED POPS GOING THIS AFTERNOON. TEMPERATURES WILL
COOL SLIGHTLY FOR WEDNESDAY...BY SOME TEN DEGREES. LOOKING FOR HIGHS
BACK NEAR CLIMO...WITH UPPER 80S ACROSS THE NORTHEAST...AND LOW
90S OVER THE SANDHILLS AND POINTS SOUTH. PRECIPITATION CHANCES
SHOULD REMAIN NIL THROUGH THE AFTERNOON AS HIGH PRESSURE WILL
BUILD BACK OVER THE REGION. OTHERWISE FOR THE EXTENDED...ADDED
SLIGHT CHANCE POPS DURING THE FAVORED DIURNAL TIMES ON THURSDAY AS
SOUTHERLY FLOW AND WAA RETURN BEHIND THE EASTWARD BUILDING HIGH.
FOR THE WEEKEND...WILL NOT MAKE MAJOR CHANGES AS SLIGHT CHANCE
POPS ON SATURDAY LOOK PLAUSIBLE. MODELS STILL AGREE THAT A
SUBSTANTIAL SHORTWAVE WILL CRUISE THROUGH THE NORTHERN
ROCKIES...THEN DROP SOUTH INTO THE PLAINS. AS EXPECTED...SOME
TIMING AND LOCATION ISSUES WILL NEEDS TO BE RESOLVED BEFORE POPS
WILL BE RAISED/LOWER IN THE FORECAST.

&&

.AVIATION...
GENERALLY QUIET CONDITIONS EXPECTED FOR MOST OF THE REGION TODAY. A
SHORT WAVE MOVING SE NEAR THE NEB/S DAKOTA BORDER MAY BRING A
SPRINKLE TO KVTN...HOWEVER LITTLE ON RADAR SO FAR AND WILL MONITOR
FOR POSSIBLE AMENDMENT. WINDS BECOME MORE WESTERLY THIS AFTERNOON
AS TEMPERATURES INCREASE. CAP SHOULD HOLD AND DRY LOWER LEVELS WILL
KEEP CONDITIONS VFR THE NEXT 24 HOURS. LATER TONIGHT A COLD FRONT
WILL MOVE ACROSS THE REGION WITH A SWITCH TO NORTHWEST THEN NORTH
WINDS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SYNOPSIS/DISCUSSION...JACOBS
AVIATION...MASEK
Hazardous weather outlook, Aug 23, 4:30 AM CST, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
530 AM CDT TUE AUG 23 2011

NEZ004>010-022>029-035>038-056>059-069>071-094-241030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
530 AM CDT TUE AUG 23 2011 /430 AM MDT TUE AUG 23 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

FIRE DANGER WILL INCREASE THROUGH THE DAY AS TEMPERATURES RISE
TO AROUND 100 DEGREES OVER THE EASTERN NEBRASKA PANHANDLE AND
SOUTHWEST NEBRASKA. DRIER AIR WILL MOVE INTO THE AREA BEHIND A
SURFACE TROUGH WHICH WILL CAUSE MINIMUM RELATIVE HUMIDITY VALUES
TO DROP TO AROUND 15 PERCENT DURING THE AFTERNOON.

THERE IS A SLIGHT CHANCE FOR ISOLATED THUNDERSTORMS LATE THIS
AFTERNOON OVER PORTIONS OF SOUTHWEST IN NORTH CENTRAL NEBRASKA.
STORMS FOR THE MOST PART ARE EXPECTED TO REMAIN BELOW SEVERE
LIMITS...HOWEVER LOCALLY SMALL HAIL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A FEW THUNDERSTORMS MAY DEVELOP ACROSS SOME PORTION THE AREA
DURING THE LATE AFTERNOON OR EVENING HOURS THROUGH MUCH OF THE
WEEK. IN GENERAL THE THUNDERSTORMS WILL REMAIN BELOW SEVERE
LIMITS...HOWEVER SMALL HAIL WILL BE POSSIBLE WITH ANY
THUNDERSTORM. A BETTER CHANCE FOR MORE WIDESPREAD THUNDERSTORMS
OCCURS OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

MASEK

The radar

The North Platte radar (KLNX), 130 km away, was scanning. The volume nearest the first event began at 17:24 UTC.

Open the radar archive at this moment

Event by event

2 lightning. Local standard time, as filed.

Lightning, Rock

When
August 23, 11:25 AM CST
Where
Rock County, 12 mi NNW of Newport
Property damage
$250
Reported by
Law Enforcement
Coordinates
42.761, -99.420

Lightning started several trees on fire near the Keya Paha River in northern Rock county at 12:25 p.m. CDT.

Lightning, Rock

When
August 23, 1:53 PM CST
Where
Rock County, 0.92 mi S of Bassett
Crop damage
$800
Reported by
Law Enforcement
Coordinates
42.567, -99.521

Lightning struck and burned six hay bales south and east of Bassett.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338709, 338723.